Alert archive / Indiana / River Flood Warnings in 2024
River Flood Warning 79, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Apr 11, 2024, 11:36 AM EDT for Monroe County, Morgan County, Owen County, Indiana. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 11:36 AM EDT (15:36 UTC)
- Expired
- Apr 15, 2024, 9:45 PM EDT
- In force
- 4 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Monroe County, IN, Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) near Centerton (CNTI3).
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03354000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 11, 9:34 AM EDT, 2 hours 2 minutes earlier. Its key messages:
- Rain will persist through this evening, but decreasing coverage
- Minor Flooding possible
- Rainfall in the next 48 hours will may prolong ongoing river flooding at a minimum, and lead to some renewed lowland flooding along main stem rivers.
- Active weather pattern continues into next week with numerous chances for rain and storms.
- Above normal temperatures Sunday into most of next week.
Area forecast discussion, Apr 11, 9:34 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 934 AM EDT Thu Apr 11 2024 .KEY MESSAGES... - Rain will persist through this evening, but decreasing coverage - Minor Flooding possible - Rainfall in the next 48 hours will may prolong ongoing river flooding at a minimum, and lead to some renewed lowland flooding along main stem rivers. - Active weather pattern continues into next week with numerous chances for rain and storms. - Above normal temperatures Sunday into most of next week. && .FORECAST UPDATE... Issued at 933 AM EDT Thu Apr 11 2024 - Rain Showers becoming more scattered to isolated by mid to late afternoon - Cloudy and Cool with steady state temperatures - Minor Flooding/ponding of water continues Surface analysis this morning shows deep low pressure over southwest Indiana, with a warm front that extended northeast into NW Ohio and WNY. A cold front extended south across southern Indiana to western KY. Aloft, a deep upper trough was found over the upper Midwest through the Mississippi Valley. This was resulting in southerly flow across Indiana ahead of the approaching upper trough axis. A moist air mass remained across Central Indiana with dew points in the 50s. IND ACARS soundings show a saturated column this morning with pwats above 1.10 inches. Radar this morning shows the heaviest rains have pushed to northern Central Indiana, continuing their northeastward progress. More scattered to isolated type precipitation was found upstream over SW Indiana. The upper trough axis is expected to become negatively tilted this afternoon as it begins to pivot across Central Indiana. By late afternoon, best forcing will become located northeast of Central Indiana. As this occurs, winds across Central Indiana are expected to become northwest as the associated surface area of low pressure pushes to Ohio this afternoon. This will allow the intrusion of dry air into the system as forecast sounding show some drying by late afternoon. HRRR shows rain showers over Central Indiana rapidly departing late this morning, before suggesting some redevelopment during the afternoon. Thus scattered rain showers are still expected to be found across much of Central Indiana late this morning and afternoon, but areal coverage and amounts of precipitation should continue to trend lower. Will continue with at least likely pops through the mid afternoon, trending toward chance pops near 00Z. Given the expected clouds and rain along with the arrival of northwest winds and cold air advection in the wake of the cold front, temperatures will remain rather steady today and begin to fall this afternoon. Expect todays highs near current temperatures. && .SHORT TERM (Today and tonight)... Issued at 253 AM EDT Thu Apr 11 2024 Early This Morning...Large precip shield continues to lift north across the state. Parcels still seeing stronger collision taking place within the axis of steadier rain from Michigan City south/southwest through East Central Illinois. With the surface low displaced to the south, parcels are still ascending along isentropic surfaces that are already saturated, which is helping to maintain development of light showers feeding over similar locations. Overnight heavier pockets of rain had fallen south of Indy Metro, but the good news was things had not been a prolonged period of moderate/heavy rainfall and was progressive. Several areas have picked up in excess of 1.5", and expect continued flow of steady showers through the morning hours. With the surface low progged to lift north over Southern Indiana mid- morning, expect this will bring a decrease in the pressure gradient, as the mid-lvl trough axis approaches from the west. This decreased gradient should be enough to bring a brief period of lighter conditions to Indiana, and could allow ceilings and perhaps visibilities to briefly reduce. The timing for the frontal boundary will remain the focus for this afternoon/evening. Guidance has been trending slightly slower, likely a function of the downstream weak ridging slowing the forward progression to the trough axis. Isallobaric pressure gradient quickly arrives along the backside of the surface wave this afternoon, and will quickly turn winds northwesterly. Guidance has been learning towards winds around 15 to 25 mph, but occasional gusts could approach 35 mph. The tight gradient does linger into the evening/overnight hours. This should bring a change to the precip shield tonight, with the lack of ascending moist parcels going through more of a downward movement and starting to dry. This should allow light precip with smaller less efficient hydrometeors falling. Will bring a reduction to the POPs, with a continued feed of drier air working back into the region overnight. && .LONG TERM (Friday through Wednesday)... Issued at 253 AM EDT Thu Apr 11 2024 Friday...Deep trough and potent shortwave will still be influencing the weather setup for Great Lakes/Ohio Valley. Heights aloft do amplify upstream across the Northern Plains, and should start to arrive across the Ohio Valley by midday/afternoon hours Fri. Prior to this though the shortwave will prolong a thick moisture field over Indiana with a northerly flow. Downstream of the shortwave the pattern does appear to open up, but this may not occur until late Fri. As a result expect a slow eastward progression to the trough axis, and thus likely holding onto the clouds and light precip a touch longer into the afternoon Fri for portions of Indiana. While the thick solar shielding will likely limit surface heating, there doesn't appear to be a potent thermal trough overhead, expect temps to be rather uniform in the upper 50s to low 60s. Saturday through Sunday... Trough axis finally pivots east of the region, with heights on the rise from west to east. This should help usher in diffluent downward air into the Ohio Valley, while the surface ridge is displaced well south. This will maintain a light westerly flow over Indiana, which could set the stage for diurnal cumulus field to develop late Sat morning through the afternoon. Guidance presently is not indicating this, but the setup is pointing towards a diurnal cu layer developing and will likely pose some limits to the direct sunlight. Given the abundance of recent precipitation, expect parcels to see an increased capacity and likely not see a large diurnal curve to temps Sat. Temps will definitely warm into the 60s, but with mixed layer bringing 30kts to the surface and perhaps a cloud layer, this will likely slow temps a touch. If diurnal clouds are thick enough Sat, this will impact the depth to the mixed layer. 500mb longwave setup favors a progressive flow for the Great Lakes/Ohio Valley, and this appears to be the case for Sun. Fortunately the weak vort max that arrives Sun will be moisture starved as it arrives across the Great Lakes, which should only bring a slight increase in cloud cover. The more important feature for Sun is the low-level southwest flow increasing. Thermal ridge is progged to develop and quickly advect north, allowing temps to reach the 70s. Given the volume of recent rainfall just a few days prior, expect parcels to see a slower diurnal curve. Some points may be able to warm into the upper 70s Sun afternoon. Monday through Wednesday...Amplified ridging returns to the Northern Plains Mon into Tue, which should assist in strengthening the southwest/warm flow into the Ohio Valley. Guidance has gone all-in with pushing temps Mon into the 80s, but have some concerns to seeing such a large diurnal curve. The positives to the setup is that precip should still hold off through Mon. Moving into Tue guidance has a shortwave that slides east from the Central Rockies, but then lifts north. There may be enough moisture to overspread precip chances by Tue into Wed. && .AVIATION (12Z TAF Issuance)... Issued at 703 AM EDT Thu Apr 11 2024 Impacts: - Widespread restrictions much of the period in showers. IFR conditions likely much of the day, before a return to more widespread MVFR. - Winds gusting up to 28-33KT much of the period from mid morning onward. Discussion: As a potent low pressure system moves through the area, continued showers and restricted ceilings and occasionally visibilities are expected much of the period, along with strong, gusty winds. Gusts as high as 33KT are anticipated later today into tonight, though gusts will diminish a bit overnight. Ceilings will likely return to IFR across the area this morning before gradual improvement to MVFR. May see a VFR break late today before a return to MVFR with the upper low tonight into Friday. Thunder cannot be entirely ruled out, but is too low probability for any explicit mention. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Puma SHORT TERM...Beach LONG TERM...Beach AVIATION...Nield
Hazardous weather outlook, Apr 11, 4:05 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 405 AM EDT Thu Apr 11 2024 INZ021-028>031-035>049-051>057-060>065-067>072-120815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 405 AM EDT Thu Apr 11 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Today and Tonight. Showers may contain embedded isolated to scattered thunderstorms through this evening. An isolated strong storm or two cannot be ruled out...with possible gusty winds and small hail. The threat for locally heavy rainfall and localized flooding will also continue through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind Beach
In the hours before
Local storm report, Apr 11, 7:33 AM EDT, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
733 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM Rain 2 S Anderson 40.06N 85.68W
04/11/2024 M1.50 Inch Madison IN Public
&&
MKLocal storm report, Apr 11, 7:57 AM EDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
757 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM Flood 2 E Indianapolis 39.78N 86.10W
04/11/2024 Marion IN Broadcast Media
FOX-59 reported cars stuck in high water
near 10th and Sherman.
&&
MKLocal storm report, Apr 11, 8:37 AM EDT, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
837 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM Rain 3 NW Fishers 39.98N 86.06W
04/11/2024 M2.62 Inch Hamilton IN Trained Spotter
24 hour rainfall.
&&
MKLocal storm report, Apr 11, 8:41 AM EDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
841 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Flood 1 NNW Ball State Univer 40.21N 85.42W
04/11/2024 Delaware IN Trained Spotter
22 inches of water on roadway.
&&
MKLocal storm report, Apr 11, 9:02 AM EDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
902 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM Flood 1 SW Castleton 39.89N 86.07W
04/11/2024 Marion IN Broadcast Media
Report and picture from FOX59/WTTV4 of water
over roadways on 75th Street just west of
Binford. One car was under water off the
side of the road.
&&
MKLocal storm report, Apr 11, 9:05 AM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
905 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM Rain New Whiteland 39.56N 86.10W
04/11/2024 M2.50 Inch Johnson IN Trained Spotter
&&
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:38 PM EDT | Areal Flood Advisory | IND | Knox | 3 hr |
| Apr 10, 10:27 PM EDT | Areal Flood Advisory | IND | Brown, Johnson, Marion, Morgan | 3 hr |
| Apr 10, 10:39 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Apr 10, 10:39 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| Apr 10, 10:53 PM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Marion | 3 hr |
| Apr 10, 11:58 PM EDT | Areal Flood Warning | IND | Boone, Brown, Hamilton, Hancock, Hendricks, Johnson and 4 more | 17 hr |
| Apr 11, 12:39 AM EDT | River Flood Warning | IND | Delaware, Randolph | 51 hr |
| Apr 11, 2:22 AM EDT | River Flood Warning | IND | Johnson | 44 hr |
| Apr 11, 4:32 AM EDT | Areal Flood Warning | IND | Decatur, Rush, Shelby | 12 hr |
| Apr 11, 8:31 AM EDT | River Flood Warning | IND | Delaware, Madison | 38 hr |
| Apr 11, 8:31 AM EDT | River Flood Warning | IND | Hamilton, Madison | 59 hr |
| Apr 11, 8:31 AM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 6 days |
| Apr 11, 9:16 AM EDT | Areal Flood Advisory | IND | Delaware, Hamilton, Hancock, Henry, Madison, Tipton | 14 hr |
| Apr 11, 9:53 AM EDT | River Flood Warning | IND | Clay, Greene | 44 hr |
| Apr 11, 11:23 AM EDT | River Flood Warning | IND | Marion | 17 hr |
| Apr 11, 11:23 AM EDT | River Flood Warning | IND | Johnson | 53 hr |
| Apr 11, 11:30 AM EDT | River Flood Warning | IND | Bartholomew, Jackson | 56 hr |
| Apr 11, 11:30 AM EDT | River Flood Warning | IND | Shelby | 11 hr |
| Apr 11, 11:36 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 4 days |
| Apr 11, 11:36 AM EDT | River Flood Warning | IND | Marion, Morgan | 4 days |
| Apr 11, 11:36 AM EDT | River Flood Warning | IND | Hamilton, Marion | 69 hr |
| Apr 11, 11:36 AM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Apr 11, 11:44 AM EDT | River Flood Warning | IND | Tippecanoe | 3 days |
| Apr 11, 12:45 PM EDT | River Flood Warning | IND | Hendricks, Morgan | 12 hr |
| Apr 11, 1:07 PM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 12 hr |
| Apr 11, 1:25 PM EDT | River Flood Warning | IND | Boone, Marion | 14 hr |
| Apr 11, 2:20 PM EDT | River Flood Warning | IND | Owen | 40 hr |
| Apr 11, 3:10 PM EDT | River Flood Warning | IND | Howard | 27 hr |
| Apr 11, 5:21 PM EDT | River Flood Warning | IND | Marion | 51 hr |
Nearby
River Flood Warnings in Indiana, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.